Levothyroxine Nightmare!: Beware of Levothyroxine... - Thyroid UK

Thyroid UK

118,495 members137,407 posts

Levothyroxine Nightmare!

MichBuck profile image
MichBuck

Beware of Levothyroxine- medical communities have no clue about the myriad of side effects or how to treat them.

I ended up with Hydrocephalus !

29 Replies

Why do you think the Hydrocephalus was due to levo?

Grst profile image
Grst in reply to greygoose

I found an article that says there are 11 known cases of this

endocrine-abstracts.org/ea/...

greygoose profile image
greygoose in reply to Grst

I think the important word in that article is 'presumed'. There is no conclusive proof that it was the levo.

It would be nice to get a reply from the OP. Was s/he one of the 11 cases?

Most people who take Levothyroxine don't have a choice. They either have no thyroid or a poorly functioning gland.

helvella profile image
helvellaAdministrator in reply to Grst

The very article you found (thanks!) says:

The presumed precipitant of IIH, levothyroxine, could not be stopped without the patient becoming hypothyroid. There was no evidence available for substituting T4 for T3 in this scenario. Indeed T3 can increase venous pressure, a proposed mechanism in the development of IIH. In this case giving acetazolamide resulted in an improvement in symptoms. However optic nerve fenestration preserves vision in resistant cases.

endocrine-abstracts.org/ea/...

Another says:

To summarize, LT4 replacement therapy is globally safe. However, the clinicians must be aware that PTC may arise in patients under LT4. Despite its extreme rarity, LT4-induced PTC must be seen as a potential complication of LT4 replacement therapy, after excluding all the other IH possible causes, which can be vital to ensure prompt diagnosis and adequate management. Restoration of euthyroidal state should be seen as mainstay approach in case of LT4-induced PTC.

researchgate.net/publicatio...

Which suggests that it isn't so much an effect of a thyroid hormone replacement as the the result of resolution of hypothyroidism.

We could do a thought experiment and imagine someone in whom their their thyroid gland had been substantially suppressed similarly to these reported cases. But then if the cause of suppression is removed and thyroid hormone levels rise - as with levothyroxine or liothyronine treatment, I suggest the very same issue might occur in a tiny number of cases.

This is what happened to me last April. I had an infusion of Acetazolamide for 20 minutes and tablets for taking until I had a lens replacement (is this is what is called fenestration?). So far all has been well. At the time I was on WP Thyroid with good levels. The headache and blurred vision were unbearable.

How would you suggest people with hypothyroidism proceed then? The side effects of not being on levothyroxine when your thyroid doesn’t work are generally far worse.

Hidden profile image
Hidden in reply to Jazzw

For me it’s got to be NDT. No thyroid. Levothyroxine upsets me.

LuDP profile image
LuDP in reply to Jazzw

It may be worth looking at lifestyle / diet. Many have managed to reduce / come of meds by making some changes. One of many many stories ('How We Took Ourselves Off Thyroid Medication'. Youtube Channel: Rain Country):

youtube.com/watch?v=toj7Sh4...

Grst profile image
Grst in reply to LuDP

Many people had their gland removed and rely on this medicine to live. Diet will do nothing for them.

LuDP profile image
LuDP in reply to Grst

As a last resort, I agree with previous comment about opting for NDT.

greygoose profile image
greygoose in reply to LuDP

Even NDT doesn't suit everyone.

LuDP profile image
LuDP in reply to greygoose

Yes, perhaps I should have said that I believe that Levo should be the very last resort - after all natural options have been tried first. Changes to diet / lifestyle can still help regardless - in my opinion.

greygoose profile image
greygoose in reply to LuDP

Depends why you're hypo. And, there are so many, many different reasons for becoming hypo. And, then, you'd probably have to catch it in the early stages to be able to reverse it. And, given that doctors are so reluctant to test for it. And, then there would be more tests to try and find out the cause, and doctors just aren't interested in doing that - and, in any case, they don't have the in-depth knowledge to interpret all those tests... Etc. etc. etc. You would be very, very lucky if you were able to reverse your hypo.

Levo is the first port of call because it is the easiest and cheapest solution. But, of course, it doesn't suit everyone. But, then, neither does NDT. I only do well on synthetic T3, myself. We're all different, and and awful lot of people do very well on levo.

LindaC profile image
LindaC in reply to greygoose

Indeed greygoose, caught in the early stages... many of us are left too late, with some being left in a much worse postition than i was.

“A change in thyroid dysfunction, spotted and treated early, can be more easily given appropriate hormone therapy than someone who has been dysfunctional over a long period. The longer the period of untreated dysfunction, the harder it is to reverse and indeed that can become impossible over an individual lifetime.”

RIP Dr RGS 🌷 and thank you Dr P re your help and source for T3 💚

LindaC profile image
LindaC in reply to greygoose

Apologies greygoose, didn't realise that this was an older post 💚🍀

greygoose profile image
greygoose in reply to LindaC

That's OK. No problem. :)

Thats awful! How do you feel now?

A friend of mine got hydrocephalus and had to get a shunt, and was not on levo or hypo, so probably not related

It is unlikely to be Levothyroxine itself that causes side effects. It is far more likely to be the absence of the myriad of other hormones, normally produced by the human thyroid gland, that are no longer there.I have somewhere seen reference to the fact that the thyroid gland also produces additional hormones only by request from other glands in the body when they are in "trouble", ie there would normally be none of them to be found in any thyroid gland or anywhere else for that matter.

There must be many other facts associated with the gland that are yet to be discovered. When doctors are so stupid as to be believe that levothyroxine alone is perfectly suitable as a remedy for every thyroid issue, it is little wonder that so many of us will suffer for the rest of our lives unless we take action for ourselves.

There may be no conclusive proof that levothyroxine causes hydrocephalus. There is also no conclusive proof that I developed a multinodular goitre from nuclear contamination of a local beach and none for the fact that I got kidney cancer by taking levothyroxine rather than NDT. I cannot prove it, but I know these facts are correct as the facts do make sense at least.

greygoose profile image
greygoose in reply to Panda321

Would you care to explain how taking levo rather than NDT caused your kidney cancer? That is rather a bald claim. And if you're going to claim it, the least you can do is back it up. You can't just scare people like that and leave them hanging, it's not fair.

helvella profile image
helvellaAdministrator in reply to Panda321

I have somewhere seen reference to the fact that the thyroid gland also produces additional hormones only by request from other glands in the body when they are in "trouble", ie there would normally be none of them to be found in any thyroid gland or anywhere else for that matter.

That would be imply the need for a huge, even gigantic, reassessment of thyroid function. Please provide some references so that we can find out more.

This article is referring to idiopathic intracranial hypertension (IIH) which is a different condition to hydrocephalus. I have IIH and have carried out a great deal of reading of case studies in my search to find out what has caused mine. There are a fair few case studies linked to autoimmune diseases not just hypothyroidism. I am convinced that mine is endocrine but not necessarily my hypothyroidism. Sadly I was discharged by my endo and he refused to do what I consider to be basic investigations/tests. Its a terrific condition to live with. The medication I was given just made me sicker. How are you managing your IIH?

Grst profile image
Grst in reply to Triciatextiles

OP writes they had IH caused by levo in their profile (about me portion).

Sorry meant terrible.

helvella profile image
helvellaAdministrator in reply to Triciatextiles

You may not realise that you can edit, or delete, any posts or responses you have made here.

HealthUnlocked have produced some help for how to do this. You can find this here:

support.healthunlocked.com/...

When you edit the original post in a thread, you will also have the option to add (or remove) a single image. (To replace an image, remove the existing image, then add the new one.) This is the same process as writing a new post:

support.healthunlocked.com/...

I am pointing this out purely to ensure that you know your options. :-)

(If you make extensive changes, it is sometimes helpful to add a comment so that people can see that you have made changes.)

Please do not feel the need to respond to this - click to Like if you wish!

Thanks I hadn’t realised this👍

LindaC profile image
LindaC in reply to helvella

Yes, sometimes essential ;-)

There is only 1 company that makes Thyroxine I can take without being really ill. I spoke to my GP who rang the chemist so it is now on my records and I get the same make every time. I only know about the side effects after trying others out at different times. Teva is the worst for me personally maybe because I also have heart problems but not sure. Hope you get sorted out but not sure you can blame the Thyroxine for your bout of Hydrocephalus.

You may also like...